[Skip to Content]
[Skip to Content Landing]
Article
February 1939

LOCAL ARTERIAL EMBOLISM FOLLOWING AN INTRAMUSCULAR INJECTION

Author Affiliations
NEW YORK
From the Skin and Cancer Unit of the New York Post-Graduate Medical School and Hospital, Columbia University.
Arch Derm Syphilol. 1939;39(2):345-346. doi:10.1001/archderm.1939.01480200152014
Abstract

Although local arterial embolism is rather infrequent, it may occur during routine intramuscular syphilitic therapy. The after-effects of embolism are mostly mild, but they may sometimes include constitutional symptoms or interference with the patient's locomotion.

Cases of external popliteal paralysis,1 sciatica,2 gangrenous changes and destruction of the anastomoses of the gluteal and internal pudendal arteries, with destruction and gangrene of the rectum, bladder, genitals and thigh3 are reported.

Freudenthal,4 the first author to demonstrate the true nature of the condition, made a study of the cases by observation of tissue. Histologically he found suspended particles of bismuth subsalicylate in the deep cutaneous arteries. From this he concluded that the superficial cutaneous arteries were embolized and that all other changes were secondary to this phenomenon.

REPORT OF A CASE  J. D., an Italian man aged 39, entered the clinic on March 21, 1933, for antisyphilitic

×